Critical Care Scores
Sequential Organ Failure Assessment (SOFA) Calculator
Scores dysfunction of six organ systems from 0 to 24; an acute rise of 2 or more with infection defines sepsis (Sepsis-3).
Formula
Six systems, 0–4 points each, total 0–24
Respiration, PaO₂/FiO₂: under 400 +1, under 300 +2, under 200 with respiratory support +3, under 100 with respiratory support +4
Coagulation, platelets ×10³/µL: under 150 +1, under 100 +2, under 50 +3, under 20 +4
Liver, bilirubin mg/dL: 1.2–1.9 +1, 2.0–5.9 +2, 6.0–11.9 +3, 12.0 or more +4
Cardiovascular: MAP under 70 +1; dopamine ≤5 or any dobutamine +2; dopamine >5, epinephrine ≤0.1 or norepinephrine ≤0.1 +3; dopamine >15, epinephrine >0.1 or norepinephrine >0.1 +4 (mcg/kg/min for at least 1 hour)
CNS, GCS: 13–14 +1, 10–12 +2, 6–9 +3, under 6 +4
Renal, creatinine mg/dL: 1.2–1.9 +1, 2.0–3.4 +2, 3.5–4.9 or urine under 500 mL/day +3, 5.0 or more or urine under 200 mL/day +4
Sepsis-3: sepsis = infection with an acute rise in SOFA of 2 or more from baseline
How it is used
- Sepsis-3: in suspected infection, an acute rise of 2 or more points defines organ dysfunction (sepsis); assume a baseline of 0 when no earlier organ dysfunction is known; a score of 2 or more carries about 10% hospital mortality (Singer 2016).
- Septic shock: vasopressors needed to keep MAP 65 mm Hg or more and lactate over 2 mmol/L despite adequate fluids; hospital mortality over 40% (Singer 2016).
- Designed to describe organ dysfunction over time rather than to predict one patient’s death; vasopressor points count only after at least 1 hour of infusion (Vincent 1996).
- SOFA-2 (Ranzani 2025) revises the thresholds and adds modern organ support; it is still being validated, and Sepsis-3 uses the original score shown here.
Key points
- In suspected infection, a rise of 2 or more points is sepsis: escalate now, with antibiotics within 1 hour for possible septic shock or likely sepsis (SSC 2021).
Related one-pagers
- Sepsis and Septic Shock BundleSepsis · Suspected or confirmed infection plus acute SOFA rise ≥2
- Obstetric EmergenciesSepsis complicates about 1 in 1,000 pregnancies and caused 24% of in-hospital maternal deaths (Bauer and Pacheco 2025). Most sources are genitourinary (intraamniotic infection, endometritis, pyelonephritis), then pneumonia, wounds and necrotizing infection; group A streptococcus can reach toxic shock within hours. Normal pregnancy blurs SIRS and SOFA, and qSOFA found only 36–50% of cases, so use maternal early warning criteria and treat unexplained organ dysfunction with infection as sepsis, fever or not (SMFM #47).
- Mass Casualty Triage and Incident CommandThe IOM (2009) defines crisis standards of care as a substantial change in usual operations and the level of care possible, made necessary by a pervasive or catastrophic disaster and formally declared by a state government. Its ethical base is fairness, the duty to care, the duty to steward resources, transparency, consistency, proportionality and accountability. A triage officer or team applies written criteria so bedside clinicians do not allocate, which limits bias and moral distress. The Ontario protocol (Christian, CMAJ 2006) used SOFA-based criteria, reassessed at 48 and 120 hours, and coded blue the patients who should not receive critical care.
- Bleeding, Reversal, HIT and DICIn sepsis, the sepsis-induced coagulopathy (SIC) score flags the earlier phase: platelets 100,000–149,000 (1 point) or under 100,000 (2), INR over 1.2–1.4 (1) or over 1.4 (2), four-organ SOFA 1 (1) or 2 or more (2); 4 or more, with platelet plus INR points above 2, is SIC (ISTH 2019, kept in 2025).
Related calculators
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.